Doctors Lounge - Dermatology AnswersBack to Dermatology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/18/2017.
Forum Name: Dermatology Topics
Question: Acne on Legs
|rslezak - Mon Oct 12, 2009 11:29 pm|
Over the last 6 months or so I've developed intermittent bouts of acne on my thighs and torso. The acne on the torso tend to occur just above the groin, around or below the belt line.
They usually occur one or two at a time, they can be painful and tend to develop into hard lumps under the skin, there is usually a white head but not much puss and it hurts quite a bit trying to pop it.
Currently I have one just above the left knee and there is considerable pain when touched. Even when the pain and swelling are gone the area where the acne was is still visible for months.
I've never had this type of acne in my life before.
Also over the past few years I've had reoccurring yeast infections in the groin creases and on the scrotum. My wife seems to think this is part of an ongoing illness or something more serious being manifested through these two seemingly unconnected outbreaks that seem to reoccur without any obvious cause.
I do work in a Correctional environment where MRSA has been present, not sure if the acne could be a MRSA infection or not...
I've been to a dermatologist for the fungal infections and he said it was common and nothing to worry about, he prescribed ketaconozole and clotrimazole cream and everything seemed OK, but it reoccurred a number of times since then.
Currently I am using some of the leftover Clotrimazoe and it seems to keep the fungal infections at bay, eventually there will be a relapse.
Any suggestions as to a course of treatment and whether these two conditions could be an indicator of an underlying health concern would be very much appreciated.
Either way, any suggestions would be appreicated.
|Dr.M.jagesh kamath - Wed Oct 14, 2009 11:51 am|
Hello,What you have developed is folliculitis of the skin caused by staphylococci mainly.These organism sometimes gain entry when we scratch the skin,especially on a already weakened skin due to fungi or eczema.Sometimes shaving aslo could introduce the organisms.More common in diabetics too.If it goes deeper could become painful and called as furuncle.Best treated with antibiotics.Most superficial infections respond to external application of mupurocin.Do get your blood sugar done just to be sure.Recurrent infections may need a culture and sensitivity test.Nothing to worry.Bestwishes.
|rslezak - Thu Oct 15, 2009 10:26 am|
Thanks so much for your prompt reply. Can you please comment on these fungal infections? I am in my late 40's and haven't had anything but a superficial case of athlete's foot years earlier in life. All of a sudden, over the past few years I've been having these recurring bouts of fungal yeast infections. My PCP once prescribed tetracycline and the infection spread. Eventually, I went to a dermatologist who put me on an anti-fungal as opposed to an antibiotic and it cleared up rapidly only to eventually return. The main reason for my concern is that most of the literature I've read regarding recurring yeast infections mention a depressed immune system. I feel totally healthy other than the skin issues. I've been taking some herbal treatments such as garlic and oregano oil and a probiotic to try and keep things at bay. These do not seem to help much as I'm currently experiencing a minor burning rash in the creases of the groin. Thanks for taking the time and sharing your expertise.
|Dr.M.jagesh kamath - Thu Oct 15, 2009 8:43 pm|
Hello,The recurrent fungal infections mostly are relapses rather than reinfections.That means they had not got cured completely.Other alternative would be resistance to the antifungal-unlikely.Reduced immunity especially in diabetes can lead to recurrent fungus.Sometimes just an antifungal powder like candid applied, would be enough to prevent recurrence.Local hygene is a must,and tight dresses are best avoided.Best wishes.
|rslezak - Sat Dec 05, 2009 12:41 am|
The acne / fungal infections in the lower part of my body have not reoccured but, recently while experiencing mild flu symptoms with a low grade fever and some congestion I developed 3 rather painful lumps under my right armpit. They are similar to the ones that I had on my legs and torso a number of months back...
The lumps under the armpit seem to be much more bothersome in regards to the pain.
My doctor put me on cefdinir 300 mg twice per day for 30 days, the pharmacist thought that was an exceptionally long period for this type of medication. The doctor stated that he wanted to effectively eradicate any bacteria that may be causing these repeated infections.
I have a concern that prolonged antibiotics may promote fungal growth which has also been a problem in the past but is currently under control...
Do you think this is an appropriate medication for the lumps / folliculitis under the armpits and do you feel the length of treatment to be excessive?
My primary care physician is not a dermatologist so I'm seeking clarification on his course of treatment.
I'd like to add one more item – he did mention that these symptoms are common in diabetics, he went over my most recent blood work and said everything looks great and all the numbers are within the normal rage including anything that may indicate diabetes.
Thanks in advance for any suggestions or comments.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.